Patient presented after experiencing bleeding after intercourse. Patient had a slight fever and complained of a rash on her stomach. GP performed an internal examination and discovered patient had not removed a tampon after her last period (21-25 days previously). Tampon was removed and the patient was prescribed a 5 day course of antibiotics. Patient was counselled on the proper use of tampons and was warned that improper use could lead to toxic shock syndrome.
Identified Learning need
To find out more about toxic shock syndrome, it's causes, symptoms and treatments
- To briefly explain the pathology of toxic shock syndrome
- To describe, using statistics, the incidence of toxic shock syndrome
- How is toxic shock syndrome diagnosed?
- What are the current treatment and prevention recommendations?
Information Sources Used
- NHS 24
- Tampax guidance leaflet
- CDC website
- Cameron D. Klug, C. Ryan Keay and Adit A. Ginde (2009) Fatal Toxic Shock Syndrome from an Intrauterine device. Annals of Emergency Medicine, 54(5), 701-703.
Answers/ Information/ Learning Achieved
1. Toxic shock syndrome is caused by the toxins produced by a bacterial infection of either Stapylococcus aureus or Streptococcus aureus1. Both strains of bacteria are found living in the vagina and nose harmlessly, but when they enter the bloodstream produce a toxin (toxic shock syndrome toxin-1)4 that severly effects the defense systems of the body. The toxins suppress neutrophil chemotaxis and stimulate cytokine production by T-cells4.
2. TSS is very rare, affecting around 40 people in the UK every year2. The tampax guidance leaflet advises that 'approximately one-half of cases occur in menstruating women and girls'2. The NHS however reports that only 4-5 cases of tampon associated TSS are identified on a yearly basis. Intra-uterine device associated TSS had been reported by the BMJ in 1980 (vol. 281, page 1639) but the first known fatality was not reported until 20094.
3. The Centre for Disease Control and Prevention defines TSS as having a 'temperature greater than 38.9C, rash and dysfunction of at least 3 body systems'.3 Presenting symptoms are described as 'flu-like' and may include some, but not all, of the following symptoms1 and 2:
- Vomiting and diarrhoea
- A 'sunburn-like' rash
- Muscle aches
- Dizziness, fainting and confusion
- Desquamation of the palms and soles
Patient had a slightly raised temperature and diarrhoea. GP believed that this could be due to a bacterial infection but not one that was severe enough to have yet passed into patient's blood and cause TSS.
4. The treatment plan of the NHS advises neutralising TSS toxin-1 by an intravenous infusion of immunoglobulins and treatment of the bacterial infection with the use of the antibiotic clindamycin1. Women are advised by tampon manufacturers such as Tampax to use the lowest absorbancy for their flow, to only wear a single tampon for a maximum of 4-8 hours and to always remove the tampon at the end of a period2.
- from clinical log sheet